Post Edited (hep93) : 5/8/2009 10:52:15 AM (GMT-6)
Patthom, welcome to the forum. If you would start a new topic and introduce yourself and your situation, you would get more replies. The Lactulose is for high ammonia which causes encephalopathy (forgetfulness, irritability, being "out of it.") The excess ammonia is excreted through bowel movements. That is the purpose of the Lactulose. Do you go to his doctor appts. with him? I suggest you do so. Also, if you will read our educational threads, such as Signs and Symptoms of ESLD, you will learn a lot that way.
Unfortunately, nothing the doctors will do will help if he continues to drink. They are not inclined to do much when they know a liver patient is still drinking, and he would not be a candidate for liver transplant. If he were not drinking, I would tell you to get him to Mayo Clinic in Jacksonville, FL, as they saved my life. However, as I said, there's nothing they can do for him while he continues to drink. It doesn't sound like he would be interested in a detox or treatment program, or even AA.
Hello, January Rabbi, and welcome to the forum. I am sorry you are having to see your husband so ill, but it seems like he's doing a little better. The type of behavior you are describing could be hepatic encephalopathy, caused by increased ammonia levels. When the liver is damaged, it has difficulty filtering out toxins and ammonia levels can build up in the blood and brain. This is usually treated with Lactulose or some form of it. The ammonia is then excreted through bowel movements. Ask that his blood ammonia be tested, if it hasn't been.
The diet you are describing is good. Try to get him to eat fresh fruits and veggies, also.
As I suggested in a previous post, it's best for new members to start a new topic instead of adding on to someone else's old one. That way, people get to know you and you don't get "lost." Please consider doing this.